In September 2018 researchers from Poland published the results of their study to assess the association between paracetamol (also known as acetaminophen) use and asthma, allergic rhinitis, and atopic eczema symptoms. A growing number of studies suggest that paracetamol, which is commonly used in children, may be a risk factor for asthma, allergic rhinitis, and atopic eczema. A total of 18,617 individuals were included in the study (4,510 children aged 6-7 years; 4,721 adolescents aged 13-14 years; 9,386 adults aged 20-44 years). Information was collected via questionnaire and the frequency of paracetamol use during the previous 12 months and symptoms of asthma, allergic rhinitis, and atopic eczema during that period were analysed. Results showed that the use of paracetamol was associated with a significant dose-dependent increase in the risk of asthma symptoms in all age groups. A further analysis revealed that the increased risk was associated with developing asthma symptoms, including wheezing or whistling in the chest in 6-7-year-olds and exercise-induced shortness of breath in 13-14-year-olds and adults. The increased risk was dependent on the frequency of paracetamol use in the previous 12 months. In addition, the use of paracetamol in the last 12 months was also associated with a significant dose-dependent increase in the risk of rhinitis and skin allergy symptoms.
Lipiec A et al. The association between paracetamol use and the risk of asthma, rhinitis and eczema in the Polish population. Ann Agric Environ Med. 2018 Sep 5;25(3):428-432.